Wildfire, Berks
- When
- April 23, 5:00 PM EST to 7:00 PM EST
- Where
- Berks forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
Wildfires occurred in Monroe and Berks Counties on the 23rd. In Monroe County, four firefighting units were used to stop a two acre brush fire in the northern part of Coolbaugh Township.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Wildfires occurred in Monroe and Berks Counties on the 23rd. In Monroe County, four firefighting units were used to stop a two acre brush fire in the northern part of Coolbaugh Township. The companies responded at 630 p.m. EDT just south of Idlewild Drive in A Pocono Country Place. Strong west winds helped spread the blaze. A helicopter was used to drop water on the blaze. The fire was extinguished at 730 p.m. EDT with no damage to nearby homes. In Berks County, three firefighting companies were needed to extinguish a late day wildfire on Mill Creek Road in Maxatawny Township. It was extinguished within two hours as an acre of woodland burned.
April 2008 was a drier than normal month, which led to an above average number of wildfires across Pennsylvania. In Mount Pocono (Monroe County), the April monthly precipitation total was 2.65 inches, 1.64 inches drier than normal. In Reading (Berks County), the April monthly precipitation total was 2.45 inches, 1.23 inches drier than normal. Over half of the precipitation for the month fell after April 25th in Reading.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 2:22 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 322 PM EDT WED APR 23 2008 .SYNOPSIS... A WEAK COLD FRONT WILL DROP DOWN FROM THE NORTH TONIGHT. HIGH PRESSURE WILL BUILD IN FOR THURSDAY AND FRIDAY. A LOW PRESSURE WILL MOVE EASTWARD DRAGGING A FRONT ACROSS THE REGION LATE SATURDAY INTO SUNDAY. ANOTHER LOW WILL TRACK EASTWARD IMPACTING THE REGION MONDAY AND TUESDAY. HIGH PRESSURE THEN RETURNS FOR MIDWEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A WEAK BACKDOOR FRONT WILL PUSH DOWN FROM THE NORTH THROUGH THIS EVENING AND OVERNIGHT. THE 12Z GFS TRACKS THE FRONT FARTHER SOUTH THAN THE 00Z ECMWF/12Z NAM SO WE HAVE LEANED MORE TOWARD THE LATTER SOLUTION. BUFKIT SHOWS SOME DECENT CAPE AND NEGATIVE LIS FOR THE NORTHERN PORTIONS OF THE CWA. THUNDERSTORMS MAY MAKE IT TO THE REGION AS CONVECTIVE TEMPS ARE REACHED AND SOME MOISTURE REMAINS. ALTHOUGH IT IS POSSIBLE THAT THE FRONT WILL COMPLETELY DRY OUT BEFORE SWEEPING THE AREA, WE HAVE ADDED ISOLATED THUNDERSTORMS TO THE POCONOS, LEHIGH VALLEY AND NW NEW JERSEY TO COVER THIS. PATCHY FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT, MAINLY IN OUR SOUTHERN ZONES AND DELMARVA. WE HAD SOME PRETTY GOOD FOG IN DELAWARE, THE EASTERN SHORE AND OVER DELAWARE BAY, SOME LOCALLY DENSE, THIS MORNING AND CURRENT CONDITIONS CONTINUE TO SUPPORT THE POSSIBILITY FOR FOG AGAIN TONIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... HIGH PRESSURE WILL RETURN THURSDAY AND FRIDAY BRINGING WARM TEMPERATURES AND SUNNY SKIES TO THE REGION. MAX TEMPS WILL BE IN THE MID TO UPPER 70S IN MOST AREAS FOR BOTH DAYS AND WE USED A BLEND OF MAV/MET TEMPS, WHICH WERE QUITE SIMILAR. DEWPOINTS LOOK TO DROP THROUGH THE DAY AND AFTERNOON AND WITH THE DRY CONDITIONS AROUND THE REGION, ESPECIALLY PENNSYLVANIA, THERE IS A FIRE WEATHER CONCERN WITH RH LEVELS FALLING BELOW 30 PERCENT. WE HAVE INCLUDED A SECTION TO COVER THIS. WE DID NOT GO WITH A WATCH AT THIS TIME BUT WILL MONITOR AND MENTION POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK /HWO/. OVERALL IT SHOULD BE A BEAUTIFUL END TO A BEAUTIFUL WEEK UNFORTUNATELY THE WEEKEND IS NOT LOOKING TOO PRETTY WITH RAIN MOVING IN SO PLEASE READ THE LONG TERM FOR MORE INFORMATION. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... FEWER DIFFERENCES THAN TYPICAL BETWEEN GFS AND ECMWF ON THIS FORECAST CYCLE. USED HPC GRIDS FOR STARTING POINT WHICH WERE VERY SIMILAR TO GMOS VALUES. UPCOMING WEEKEND LOOKS WET...WITH MAIN FOCUS FOR PRECIPITATION ON SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH WARM FRONTAL/LOW PASSAGE AND AGAIN LATE SUNDAY NIGHT INTO MONDAY AS STRONGER NEGATIVE TILT SHORTWAVE LIFTS THRU THE REGION. 12Z GFS AND 00Z ECMWF BOTH SUGGEST EVENT TOTAL QPF COULD REACH 1.5 INCHES OF RAIN. COOLER AND DRIER CONDITIONS EXPECTED FOR LATER TUE AND WED AS RIDGING BUILDS IN. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... FOR NOW, WELL CONTINUE TO AVOID MENTIONING ANY SHOWER ACTIVITY IN THE TAFS WITH THE APPROACH OF WEAK COLD FRONT. THE MID LEVEL IMPULSE IS WEAK, THE UPPER JET IS WEAK AND WELL REMOVED, LOWER LEVEL FRONTOGENESIS IS FAIRLY WEAK, AND CAPES DONT REACH US BEFORE THEY START TO DISSIPATE /TIMING OF THE FRONT DOESNT FAVOR CONVECTION FOR US/. WE TIME THE FRONT A LITTLE FASTER THAN THE NAM, AND THE LIGHT WINDS SHOULD COME AROUND TO SOUTHWEST IN ADVANCE OF IT, SO FOR NOW WE ARE NOT FORECASTING VSBY RESTRICTIONS AWAY FROM THE TWO SOUTHEASTERN SITES. WE PUT IN SOME MVFR VSBYS AT MIV AND ACY FOR A TIME. AFTER THE FRONT, A MODERATE NORTHERLY FLOW SHOULD DEVELOP FOR THE MORNING HOURS WITH CLEAR SKIES. OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED THROUGH FRIDAY. SCATTERED SHOWERS ARE POSSIBLE OVER THE WEEKEND AND THERE COULD BE ISOLATED TSTMS. && .MARINE... SEAS WERE REDUCED TO 5 FT SWELLS AT MID MORNING AT THE BUOYS JUST EAST OF OUR WATERS, AND INTO THE AFTERNOON THEY HAD CONTINUED A SLOW AND UNSTEADY TREND DOWNWARD. WE CONTINUE WITH NO ADVISORIES. WINDS BEHIND THE COLD FRONT ARE NOT PROGGED TO INCREASE TO MORE THAN MODERATE SPEEDS, AND THEY SHOULD DIMINISH FAIRLY QUICKLY. ADVISORY CONDITIONS ARE NOT ANTICIPATED THROUGH THE FIRST PART OF THE WEEKEND. WE MAY APPROACH CONDITIONS BEGINNING SUNDAY AS WEAK LOW PRESSURE AND A FRONTAL SYSTEM MAY AFFECT THE AREA. && .FIRE WEATHER... FINE FUELS REMAIN DRY. WE SHOULD SEE MORE DRY AIR MOVE OVER THE REGION ONCE THE FRONT MOVES THROUGH OVERNIGHT INTO EARLY TOMORROW, AND AFTERNOON RELATIVE HUMIDITY LEVELS SHOULD DROP TO OR BELOW 30 PERCENT OVER MUCH OF THE AREA. HOWEVER, WINDS LOOK TO BE STRONGEST DURING THE MORNING ACCORDING TO BUFKIT SOUNDINGS. BY AFTERNOON, WHEN THE RELATIVE HUMIDITY LEVELS WILL BOTTOM OUT, WINDS ARE UNIFORMLY PROGGED TO BE BELOW 15 MPH. WE THEREFORE ARE ISSUING NO FIRE WEATHER WATCH AT THIS TIME. WE WILL MENTION OUR CONCERN FOR FIRE WEATHER CONDITIONS IN THE HWO. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...MEOLA/SZATKOWSKI NEAR TERM...MEOLA SHORT TERM...MEOLA LONG TERM...SZATKOWSKI AVIATION...DELISI MARINE...DELISI FIRE WEATHER...MEOLA/DELISI/SZATKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 337 PM EDT WED APR 23 2008 NJZ001-007>010-012-013-015-017>020-027-PAZ054-055-060>062-067>071- 241945- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 337 PM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS WILL BE HEIGHTENED DURING THE DAY THURSDAY. FINE FUEL MOISTURE LEVELS REMAIN VERY LOW AND RELATIVE HUMIDITIES WILL DROP TO NEAR 30 PERCENT THURSDAY AFTERNOON. WINDS ARE EXPECTED TO REMAIN LIGHT ENOUGH SO THAT WARNINGS ARE NOT REQUIRED. CONDITIONS WILL BE MONITORED CLOSELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ014-016-021>023-025-026-241945- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-CUMBERLAND- ATLANTIC-CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- 337 PM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-241945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 337 PM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SZATKOWSKI
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94072, 94073.